New Mexico, 2018

Tornado and Hail in New Mexico, June 22, 2018

June 22, 2018 · NWS ABQ · 6 events in 2 counties and zones

A back door frontal boundary across northeastern New Mexico and a dryline draped over the far eastern plains set the stage for strong to severe thunderstorms across eastern New Mexico on the 22nd. Very hot and unstable conditions with abundant shear under northwest flow aloft allowed several storms to produce large hail, high winds, and even a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door frontal boundary across northeastern New Mexico and a dryline draped over the far eastern plains set the stage for strong to severe thunderstorms across eastern New Mexico on the 22nd. Very hot and unstable conditions with abundant shear under northwest flow aloft allowed several storms to produce large hail, high winds, and even a tornado. Golf ball size hail was reported near Folsom. This same storm went on to produce a tornado northwest of Clayton. More storms around Curry County produced high winds and damage to power lines around Clovis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 22, 2:03 PM MST, 54 minutes earlier.

Area forecast discussion, Jun 22, 2:03 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
303 PM MDT Fri Jun 22 2018

.SYNOPSIS...
Hot and dry with critical fire weather through the rest of this
afternoon, with the exception of far northeast New Mexico where a few
thunderstorms have formed and will quickly move off into the
Oklahoma and Texas Panhandles. A storm or two will likely become
severe. Hot and dry conditions persist Saturday and Sunday although
highs do trend down a few degrees from today. Temperatures slip below
100 areawide Monday before trending back up the rest of next week.
Some Gulf moisture will try to make its way into the state mid to
late next week allowing for a slight chance at afternoon high terrain
based storms.

&&

.DISCUSSION...
The ridge has flattened out across the Sonoran Desert into the EPAC
today, while a shortwave trough moves across the CO front range. This
pattern has set up zonal flow aloft with dry hot westerly flow
mixing down across western and central NM. A lee side sfc trough has
also developed across northeast NM bringing downslope flow over much
of the east where highs have shot up to or above the century mark.
Roswell has already reached 106F where the record high today is 108F.
The Heat Advisory for Chaves County will continue into the evening
hours.

While much of the state is hot and dry, there is a threat of severe
thunderstorms for extreme northeast NM this afternoon and early
evening. Deep Gulf moisture still remains behind the dry line which
has set up over the eastern fourth of the state, while the
aforementioned shortwave trough has shot off convection over eastern
CO. This convection is helping drive an outflow/backdoor push south
to the NM/CO border where storms have already begun to develop over
the Raton/Johnson Mesa. Sfc based CAPE 2000-3000 J/kg, sfc-6km shear
of 40kts, and plenty of forcing will allow for the potential for one
or two of these storms to become severe over Union County before
quickly moving east into the OK/TX panhandles. A Severe Thunderstorm
Watch has been issued for Union County as a result and will likely be
dropped once convection has moved out of NM.

Hot and dry conditions remain through the weekend, with temperatures
dropping slightly for eastern NM Saturday and Sunday as the backdoor
front moves through. Another trough will slide across the Rockies
Monday morning shooting down another reinforcing backdoor front
across the east keeping highs sub-100. Areawide, highs Monday look to
range from the upper 80s to 90s, with 70s in the mountains. The ridge
begins to build back over NM Tuesday and through the rest of next
week with highs trending back up, flirting with the century mark at
lower elevations again by mid-week. Some Gulf moisture will try to
make it into eastern and central NM beneath the upper ridge mid-late
next week, and this could spark some mountain based convection each
afternoon.

24

&&

.FIRE WEATHER...
...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS LIKELY SUNDAY ACROSS
MUCH OF NORTHERN NEW MEXICO...

Critical fire weather conditions currently prevail across much of
northern New Mexico, with elevated fire weather conditions elsewhere
as an upper level trough ejects out of the Rockies into the plains.
A backdoor front will push down the eastern plains overnight,
bringing a cooler and moist airmass for Saturday while the remainder
of central and western New Mexico remains hot, dry and unstable.

Another upper level trough will push through Sunday, spreading
stronger westerlies across northern New Mexico where elevated to
near-critical fire weather conditions are forecast. Winds will
likely fall shy of critical threshold across most of the area, so
will hold-off on a watch for now.

Increasing pressure heights associated with an upper level high
building over the region will be the story next week. A hot, dry and
unstable airmass will rule northern and western New Mexico, while
Gulf moisture makes a run across portions of the eastern plains and
southern New Mexico. Except for the eastern plains, winds will trend
down next week thanks to high pressure overhead.

11

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except for low
probability MVFR conditions early Saturday morning at KLVS and KTCC.
Otherwise, gusty westerly flow will increase today. A backdoor cold
front will slide down the eastern plains tonight and result in a wind
shift at KLVS, KTCC and then KROW.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  52  91  56  89 /   0   0   0   0
Dulce...........................  45  87  48  84 /   0   0   0   0
Cuba............................  53  88  53  85 /   0   0   0   0
Gallup..........................  48  91  50  89 /   0   0   0   0
El Morro........................  49  87  50  85 /   0   0   0   0
Grants..........................  49  91  52  88 /   0   0   0   0
Quemado.........................  53  88  52  85 /   0   0   0   0
Glenwood........................  62  97  60  94 /   0   0   0   0
Chama...........................  42  81  43  79 /   0   0   0   0
Los Alamos......................  63  86  62  85 /   0   0   0   0
Pecos...........................  58  87  58  85 /   0   0   0   5
Cerro/Questa....................  49  83  52  81 /   5   0   0  10
Red River.......................  45  77  46  71 /   5   5   0  10
Angel Fire......................  33  79  35  76 /   5   5   0  10
Taos............................  47  86  49  86 /   0   0   0   5
Mora............................  49  84  51  84 /   5   0   0   5
Espanola........................  56  92  59  92 /   0   0   0   5
Santa Fe........................  63  89  61  86 /   0   0   0   0
Santa Fe Airport................  57  92  57  90 /   0   0   0   0
Albuquerque Foothills...........  63  95  62  94 /   0   0   0   0
Albuquerque Heights.............  66  96  65  94 /   0   0   0   0
Albuquerque Valley..............  59  97  61  96 /   0   0   0   0
Albuquerque West Mesa...........  63  98  63  95 /   0   0   0   0
Los Lunas.......................  59  98  59  96 /   0   0   0   0
Rio Rancho......................  63  97  63  95 /   0   0   0   0
Socorro.........................  65 100  65  99 /   0   0   0   0
Sandia Park/Cedar Crest.........  60  89  59  87 /   0   0   0   0
Tijeras.........................  61  92  60  90 /   0   0   0   0
Moriarty/Estancia...............  53  94  53  92 /   0   0   0   0
Clines Corners..................  58  90  56  88 /   0   0   0   0
Gran Quivira....................  59  93  58  91 /   0   0   0   0
Carrizozo.......................  65  96  64  93 /   0   0   0   0
Ruidoso.........................  60  88  58  87 /   0   0   0   0
Capulin.........................  53  83  53  84 /  10  20  10  20
Raton...........................  52  89  51  89 /  10  20   5  20
Springer........................  53  90  53  91 /  10  10   5  10
Las Vegas.......................  54  88  55  88 /   5   0   0   5
Clayton.........................  57  87  59  90 /   5  10  10  20
Roy.............................  59  86  59  91 /   5  10   0   5
Conchas.........................  65  94  64  99 /   5  10   0   5
Santa Rosa......................  64  96  63  98 /   5   5   0   0
Tucumcari.......................  67  97  65 100 /  10  10   0   5
Clovis..........................  63  92  63  98 /  10  10   0   5
Portales........................  66  94  65 100 /  10  10   0   5
Fort Sumner.....................  66  98  66 102 /   5   5   0   5
Roswell.........................  69 102  68 105 /   0   5   0   0
Picacho.........................  66  97  67  98 /   0   0   0   0
Elk.............................  64  92  63  93 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101>103.

Heat Advisory until 9 PM MDT this evening for the following zones...
 NMZ538.

&&

24
Hazardous weather outlook, Jun 22, 2:28 AM MST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
328 AM MDT Fri Jun 22 2018

NMZ501>540-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
328 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Near record high temperatures are likely over portions of central and
southern New Mexico. A Heat Advisory is in effect for the Chaves
County Plains. A Red Flag Warning is in effect from noon to 9 pm for
the Northwest Plateau, Northern Mountains and Northeast Highlands
where low humidities combined with strong winds will create critical
fire weather conditions. A few strong to severe thunderstorms are
possible this afternoon and evening over portions of the northeast
and east central.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible over portions of
northern and eastern New Mexico Sunday. Temperatures in the upper
90s to near 104 degrees will be widespread over the east central and
southeast Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather or any heat impacts
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

In the hours before

Special weather statement, Jun 22, 2:03 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT FRI JUN 22 2018

NMZ530-222130-
Union County-
303 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Bueyeros, or 23 miles southwest of Clayton, moving
east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sedan.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3616 10356 3628 10356 3631 10304 3610 10304
      3609 10305
TIME...MOT...LOC 2103Z 269DEG 28KT 3621 10348

28
Special weather statement, Jun 22, 2:12 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
312 PM MDT FRI JUN 22 2018

NMZ534-222145-
Quay County-
312 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of San Jon, or 25 miles south of Nara Visa, moving
east at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glenrio.

This includes Interstate 40 between Mile Markers 365 and 373.

&&

LAT...LON 3521 10334 3531 10330 3533 10304 3513 10304
      3507 10305
TIME...MOT...LOC 2112Z 277DEG 35KT 3525 10323

28
Special weather statement, Jun 22, 2:42 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
342 PM MDT FRI JUN 22 2018

NMZ530-222200-
Union County-
342 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
400 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sedan, or 18 miles south of Clayton, moving east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Union
County.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3616 10318 3625 10317 3624 10304 3612 10304
TIME...MOT...LOC 2142Z 282DEG 38KT 3619 10310

28

The radar

The Amarillo radar (KAMA), 163 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Union

When
June 22, 2:57 PM MST to 2:59 PM MST
Where
Union County, 0.69 mi S of Sedan
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.140, -103.130

Hail up to the size of nickels near Sedan.

Hail, Union

When
June 22, 3:22 PM MST to 3:24 PM MST
Where
Union County, 11.29 mi ENE of Folsom
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.910, -103.730

A quick burst of hail up to the size of golf balls was reported near Folsom. Minor damage was reported to a pick up truck from the hail. Observers in the area also witnessed a funnel cloud.

Funnel Cloud, Union

When
June 22, 3:22 PM MST to 3:24 PM MST
Where
Union County, 11 mi ENE of Folsom
Reported by
Trained Spotter
Coordinates
36.911, -103.736

Funnel cloud spotted northeast of Folsom.

Tornado, Union

When
June 22, 3:53 PM MST to 3:56 PM MST
Where
Union County, 10.47 mi NNE of Mt Dora to 10.56 mi NNE of Mt Dora
Rating
EF0
Path length
0.58 mi
Path width
40 yd
Reported by
Fire Department/Rescue
Coordinates
36.657, -103.410

A brief tornado was reported along Campbell Road northwest of Clayton. No damage occurred.

Thunderstorm Wind, Curry

When
June 22, 4:31 PM MST to 4:35 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

Cannon Air Force Base reported a peak wind gust up to 63 mph.

Thunderstorm Wind, Curry

When
June 22, 5:15 PM MST to 5:20 PM MST
Where
Curry County, 3 mi N of Clovis
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.453, -103.200

Power lines reported down on the north side of Clovis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyThe tornado archive for New Mexico, 2018Warnings in New Mexico, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751830, 751831, 751832, 751835, 751833, 751834.